Kentucky, 2014

Damaging Winds in Kentucky, July 7, 2014

July 7, 2014 · NWS LMK · 3 events in 3 counties and zones

A shortwave rounding the base of an unusually deep 500mb trough centered over the Great Lakes aided in the development of scattered storms during the evening of July 7th. Several of the stronger storms across central Kentucky, aided by brisk westerly mid-level flow, brought damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A shortwave rounding the base of an unusually deep 500mb trough centered over the Great Lakes aided in the development of scattered storms during the evening of July 7th. Several of the stronger storms across central Kentucky, aided by brisk westerly mid-level flow, brought damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 7, 4:39 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 7, 4:39 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 PM EDT Mon Jul 7 2014

...Updated Aviation Discussion...

.SHORT TERM (Now through Tuesday Night)...
Issued at 308 PM EDT Mon Jul 7 2014

This afternoon a cold front extended from the Great Lakes through
Illinois and Missouri to the Great Plains.  Storms have fired ahead
of this front, especially between Indianapolis and St Louis in an
area of maximized deep moisture convergence and CAPE.  These storms
will slide to the ESE and will provide southern Indiana and northern
sections of central Kentucky with scattered storms this evening.  By
the time the storms reach here they will likely begin to weaken, so
any severe weather that might occur will be isolated.  Locally heavy
downpours and gusty winds will be the main threats.

Tonight an MCS will advance from Kansas/Nebraska this evening into
IL/IN/OH early Tuesday morning.  The LMK CWA will be on the southern
edge of this feature, with showers and a few thunderstorms possible
in southern Indiana and northern Kentucky as we're waking up Tuesday
morning. Those showers/storms are not expected to be severe.

By Tuesday afternoon a line of storms is expected to erupt in the
vicinity of the Ohio River.  The synoptic cold front, an outflow
boundary from the morning MCS, and differential heating will all be
possible triggers to get the storms going.  We'll also have an upper
trof entering the picture from the northwest.  Though instability is
always in question when we have morning clouds and showers, we
should become unstable enough by afternoon such that severe weather
will be a threat.  Soundings are increasingly showing dry air aloft
and bowing echoes are possible, so strong gusty winds will be the
main threat.  Precipitable water amounts around 2 inches will lead
to locally torrential downpours.

Tuesday evening the line of strong/severe storms will proceed
through central and southern Kentucky.  The strongest storms will
weakening and move out of the area overnight.

Tonight will be muggy, though southwest breezes will keep up around
10 mph through the night to help it feel a little better outside.
Lows will be around 70.  High temperatures Tuesday will be highly
dependent on cloud cover...will go with middle and upper 80s.
Tuesday night we'll see rain-cooled lows in the middle and upper 60s.

.LONG TERM (Wednesday through Monday)...
Issued at 245 PM EDT Mon Jul 7 2014

The synoptic pattern at the start of the long term period will
feature rather amplified flow for mid July, with an amplified ridge
across the western CONUS and an eastern trough centered over the
Great Lakes region.  This pattern will slowly deamplify through the
long term period, allowing the heat and humidity to return this
upcoming weekend after a brief reprieve this week.

Wednesday will begin with a cold front pushing southeast of the
region.  The overall trend in numerical guidance with this front has
continued to be quicker, thus think most will remain dry Wednesday
as cooler/drier air filters into the region.  The only exception may
be across southern KY where their proximity to the front may allow
for a few lingering showers/storms, mostly during the first part of
the day.  It will feel quite pleasant, as highs will only top out in
the low to mid 80s with reduced humidity values.

The pleasant conditions will continue Thursday into Friday as
another 1020+ mb surface ridge settles over the region.  This ridge
will allow for highs in the low to mid 80s Thursday, pushing into
the mid and upper 80s Friday.  However, both days will still be
seasonably pleasant as dewpoints will only be in the upper 50s to
lower 60s.

The forecast becomes a bit more murky this weekend, as guidance
begins to diverge.  The GFS is the most aggressive with building an
upper-level ridge into the region, which would limit convective
activity due to capping aloft.  However, the GEM/Euro/GFS Ensemble
are in better agreement that this ridge will remain more to the
southwest, placing the region in the better northwesterly flow aloft
making for a more active period.  Will lean towards the more active
solution, which brings chances for showers/storms beginning Friday
night and lasting at least through the end of the long term period.
Temperatures this weekend will be tough given the convective
potential, but it will be muggier with highs in the upper 80s to
lower 90s.

&&

.AVIATION (00Z TAF Update)...
Issued at 635 PM EDT Mon Jul 7 2014

Well...Ongoing convection over EVV to BMG pushing ese and pose a
threat to the 3 terminal sites. Bow echo over EVV is heading towards
BWG, that is if it holds together.  DCAPE values of 1200 will keep
the wind threat alive.  EVV just measured 57 mph from line. For now
have typed up  draft WRKTAF will storms moving into SDF by 1z, BWG
by 2z and LEX by 3z, but that is highly dependent on if the storms
maintain their intensity and characteristics.

Tuesday pre-dawn and into the morning daylight hours a large complex
of thunderstorms will be advancing from the NE/IA/MO towards
IL/IN/OH. SDF, and maybe LEX, will be positioned along the southern
edge of this complex.  Better storm chances will arrive at SDF
Tuesday afternoon, when strong to severe storms will be possible.
Winds will once again be gusty from the southwest.

Tuesday afternoon event looks probable with high instability airmass
with frontal boundary moving into it. The only negative is if
there is too much cloud cover from morning convection persists,
that would inhibit the deep convection. For now, have predominate
showers around 18z and prob30 for tsra.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........13
Long Term.........KJD
Aviation..........JDG
Hazardous weather outlook, Jul 7, 1:29 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT MON JUL 7 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
329 PM EDT MON JUL 7 2014 /229 PM CDT MON JUL 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM
THE NORTHWEST THIS EVENING. SOUTHERN INDIANA AND NORTHERN SECTIONS
OF CENTRAL KENTUCKY STAND THE BEST CHANCE AT SEEING STORMS. THE STRONGER
STORMS WILL BRING BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT WILL MOVE INTO THE OHIO VALLEY DURING THE DAY
TUESDAY. PLENTY OF MOISTURE AND INSTABILITY AHEAD OF THE FRONT
WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS TUESDAY AFTERNOON
AND NIGHT. THE STRONGER STORMS WILL BRING DAMAGING WINDS AS WELL
AS BRIEF TORRENTIAL RAIN AND POSSIBLY LOCALIZED MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER THIS EVENING AND
TUESDAY AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13

In the hours before

Special weather statement, Jul 7, 4:11 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM CDT MON JUL 7 2014

INZ083-089-KYZ023-072240-
DUBOIS IN-HANCOCK KY-PERRY IN-
511 PM CDT MON JUL 7 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 45 TO 50 MPH WINDS APPROACHING
DUBOIS...HANCOCK...AND PERRY COUNTIES. AN UPGRADE TO A SEVERE
THUNDERSTORM WARNING MAY BE NEEDED AS THE STORMS DRAW CLOSER...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF WINSLOW TO 19 MILES WEST OF ROCKPORT TO 29 MILES WEST OF
OWENSBORO...AND MOVING EAST AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  JASPER...
  MILLERSPORT AND HOLLAND...
  PORTERSVILLE AND HUNTINGBURG AIRPORT...
  HAYSVILLE AND WAITMAN...
  SAINT MARKS AND SAINT ANTHONY...

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8707 3848 8670 3825 8671 3827 8657
      3821 8657 3820 8646 3807 8643 3804 8652
      3793 8650 3792 8658 3784 8667 3766 8663
      3774 8683 3784 8692 3790 8692 3790 8699
      3801 8678 3810 8677 3820 8680 3821 8708
TIME...MOT...LOC 2210Z 285DEG 46KT 3851 8729 3796 8731
          3773 8759

KD
Special weather statement, Jul 7, 4:46 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 PM EDT MON JUL 7 2014

INZ083-084-089-072315-
CRAWFORD IN-DUBOIS IN-PERRY IN-
646 PM EDT MON JUL 7 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...MODERATE RAIN...AND
50 MPH WINDS...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DALE...AND MOVING EAST AT 30 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN REDUCING VISIBILITIES...AND
STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  FERDINAND...
  ADYEVILLE...

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3851 8708 3851 8698 3849 8695 3851 8694
      3850 8688 3853 8684 3853 8670 3840 8668
      3815 8647 3815 8680 3820 8680 3820 8707
      3834 8708
TIME...MOT...LOC 2245Z 274DEG 27KT 3815 8696

JDG
Special weather statement, Jul 7, 4:56 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM CDT MON JUL 7 2014

KYZ026-072325-
OHIO KY-
556 PM CDT MON JUL 7 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
45 TO 50 MPH WINDS...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
MASONVILLE TO 7 MILES SOUTH OF MASONVILLE TO 11 MILES NORTHWEST OF
CENTRAL CITY...AND MOVING SOUTHEAST AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HARTFORD...
  JINGO AND SUNNYDALE...
  SIMMONS AND SCOTTOWN...
  HORSE BRANCH AND WHITE RUN...
  SHULTZTOWN AND SELECT...

THESE STORMS WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 75 AND 77.

THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 41
AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3738 8710 3749 8713 3749 8710 3755 8706
      3762 8697 3763 8693 3749 8664 3740 8661
      3731 8675 3733 8682 3730 8681 3721 8690
      3727 8699 3732 8699 3736 8703 3736 8707
      3732 8711 3733 8714
TIME...MOT...LOC 2256Z 302DEG 44KT 3755 8693 3755 8697
          3735 8725

KD
Special weather statement, Jul 7, 5:00 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 PM EDT MON JUL 7 2014

INZ079-072330-
JEFFERSON IN-
700 PM EDT MON JUL 7 2014

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 50
MPH WINDS...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF MADISON...AND MOVING EAST
AT 30 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND STRONG
GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...

  MAINLY RURAL AREAS OF NORTHEASTERN JEFFERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3891 8520 3869 8519 3869 8521 3871 8524
      3874 8526 3873 8528 3890 8555 3891 8554
      3892 8553 3892 8521
TIME...MOT...LOC 2300Z 274DEG 25KT 3886 8527

JDG

The radar

The Louisville radar (KLVX), 84 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
July 7, 5:02 PM CST
Where
Ohio County, 0.77 mi SW of Aetnaville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.661, -86.808

Local law enforcement reported several trees down near the town of Deanfield.

Thunderstorm Wind, Hart

When
July 7, 6:09 PM CST
Where
Hart County, 1.3 mi ENE of Bonnieville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -85.900

A thunderstorm collapsed and the resulting bowing segment knocked down several trees in the Bonnieville area.

Thunderstorm Wind, Jefferson

When
July 7, 7:20 PM EST
Where
Jefferson County, 1.26 mi W of Windy Hills to 0.86 mi W of Windy Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Public
Coordinates
38.269, -85.623

A storm survey revealed that a localized downburst with winds estimated between 65 and 70 mph downed numerous trees and power poles in the Lyndon neighborhood east of downtown Louisville. These winds brought damage to a one square mile area centered around the Westport Condominiums. At Westport, several mature trees were toppled, damaging at least 3 vehicles. Nearby, winds damaged a house at the intersection of Washburn and Finley Avenues. A tree fell on a van at the intersection of Westport Road and Herr Lane. The survey recorded 13 power poles damaged and 10 trees downed. Overall, over 10,000 residents lost power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517981, 517982, 517984.